Sudden onset of Jaundice, after recent drug use,Gilberts

Moderators: Radiodiagnosis Team, Primary Care Team, Cardiology Team

Forum rules
YOUR POST WILL REQUIRE APPROVAL - READ: Doctors Lounge Forum Rules and Regulations
• Use a precise title for your question otherwise it will NOT be approved.
• Do not post the same question more than once & maintain related posts in original thread.
• Do not use your real name or identifiable information - You can't edit/delete your post.
xairec
Guest
Posts: 1
Joined: Sat May 09, 2009 7:20 pm
Gender: Male

Sudden onset of Jaundice, after recent drug use,Gilberts

Postby xairec » Sat May 09, 2009 7:26 pm

I recently experienced the sudden onset of jaundice on my fingers, more specifically around my fingernails. I recently experimented with crystal meth, as well as regular use of vicodin. When I was younger I was diagnosed with Gilberts disease. Also, I am a homosexual male and during the experiment with crystal meth I had unprotected sex with multiple parters. I also know this puts me at a high risk of HIV/Hepatitis, etc. I'm worried at the sudden onset of the jaundice, and believe me, this health scare has definitely scared me away from the party scene. I don't know if I should be seen or not as I don't have medical insurance. I'm 24 and unemployed.

User avatar
John Kenyon, CNA
Nurse Assistant
Posts: 2846
Joined: Wed Dec 20, 2006 1:05 pm
Gender: Male
Location: Laurel, MD

Re: Sudden onset of Jaundice, after recent drug use,Gilberts

Postby John Kenyon, CNA » Thu May 14, 2009 10:04 pm

Hello --

Have you looked at your eyes in a mirror or had a friend look at the whites of your eyes? Jaundice will show up there before it will in the extremities, and this would be an odd presentation at any rate. That being said, you have been diagnosed with Gilbert's, so this is not out of the question, although I would still have a look at the whites of your eyes to confirm this is jaundice.

Now then: you mentioned crystal meth and vicodin. Whle methamphetamine shouldn't provoke jaundice (and out of respect for the Gilbert's diagnosis we'll assume that's what it is), vicodin, which is a combinaton of opioid and acetaminophen (the latter somewhat toxic to the liver and so potentially a trigger for jaundice in Gilbert's patients) could account for this. You also have engaged in some behaviors that could put you at risk for liver disease, so again this is a remote possibility.

If you don't have health insurance and this does not resolve on its own (Gilbert's runs a pretty benign course as a rule) you might consider looking up a free clinic to have bloodwork for liver function tests. If this is negative there's probably no liver concern, but then if the problem continues or spreads you might need to spring for an out-of-pocket checkup with a regular MD. Hopefully this will resolve on its own in the meantime.

Again, check the eyes for jaundice, and congratulations on your having learned something from your experiences. Your health isn't worth sacrificing for a good time, especially when there are good times available that are pretty much risk free. Life is exciting enough without playing on the railroad tracks. :)

Good luck to you. Please follow up with us here as needed.
John Kenyon, EMT, CCT
Non-invasive cardiology tech, Emergency and Critical Care technician, Critical Incident Stress Mgmt. specialist


Return to “Liver Diseases”



Who is online

Users browsing this forum: No registered users and 2 guests

advertisement.gif (61x7 -- 0 bytes)
 
 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright © 2001-2016 Doctors Lounge. All rights reserved.